Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 312, NWS Nashville, TN

June 21, 2011Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 21, 2011, 4:31 PM CDT for Cumberland County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 4:31 PM CDT (21:31 UTC)
Expired
Jun 21, 2011, 5:15 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:35 PM CDTTSTM WND DMG10 S Crossville, TNTREES WERE BLOWN DOWN ALONG HIGHWAY 127 IN SOUTHERN CUMBERLAND COUNTY.
Jun 21, 4:35 PM CDTTSTM WND DMGCrossville, TNNUMEROUS TREES AND POWER LINES WERE DOWN ALONG HIGHWAY 127 NEAR DUNBAR LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS54 KOHX 212131
SVROHX
TNC035-212215-
/O.NEW.KOHX.SV.W.0312.110621T2131Z-110621T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
431 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CUMBERLAND COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 425 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR HIGHWAY 127...ABOUT 12 MILES SOUTH
  SOUTHEAST OF CROSSVILLE...MOVING NORTHEAST AT 30 MPH. ANOTHER STRONG
  STORM WAS LOCATED JUST SOUTHWEST OF THE SEVERE STORM...AND MAY
  BECOME SEVERE BY THE TIME IT ENTERS CUMBERLAND COUNTY...BY 440 PM.

* LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...
  FAIRFIELD GLADE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3584 8478 3578 8488 3578 8515 3616 8493
      3605 8477 3602 8474 3592 8469
TIME...MOT...LOC 2129Z 228DEG 26KT 3579 8498

$$

FORECASTER:
19
3 follow-up statements
060 
WWUS54 KOHX 212142
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
442 PM CDT TUE JUN 21 2011

TNC035-212215-
/O.CON.KOHX.SV.W.0312.000000T0000Z-110621T2215Z/
CUMBERLAND TN-
442 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUMBERLAND COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF CROSSVILLE
...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL CROSS INTERSTATE 40
SHORTLY...JUST WEST OF CRAB ORCHARD...AND WILL AFFECT THE FARIFIELD 
GLADE AREA BY 500 PM.

LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE AND CRAB ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS...AND SLOW DOWN WHEN DRIVING THROUGH TORRENTIAL DOWNPOURS.

&&

LAT...LON 3584 8478 3578 8488 3578 8515 3616 8493
      3605 8477 3602 8474 3592 8469
TIME...MOT...LOC 2137Z 228DEG 26KT 3583 8493

$$

19
635 
WWUS54 KOHX 212144 CCA
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT TUE JUN 21 2011

TNC035-212215-
/O.CON.KOHX.SV.W.0312.000000T0000Z-110621T2215Z/
CUMBERLAND TN-
444 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUMBERLAND COUNTY UNTIL 515 PM CDT...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF CROSSVILLE
...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL CROSS INTERSTATE 40
SHORTLY...JUST WEST OF CRAB ORCHARD...AND WILL AFFECT THE FARIFIELD 
GLADE AREA BY 500 PM.

LOCATIONS IMPACTED INCLUDE...
  CROSSVILLE...FAIRFIELD GLADE AND CRAB ORCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS...AND SLOW DOWN WHEN DRIVING THROUGH TORRENTIAL DOWNPOURS.

&&

LAT...LON 3584 8478 3578 8488 3578 8515 3616 8493
      3605 8477 3602 8474 3592 8469
TIME...MOT...LOC 2137Z 228DEG 26KT 3583 8493

$$

19
634 
WWUS54 KOHX 212200
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT TUE JUN 21 2011

TNC035-212215-
/O.CON.KOHX.SV.W.0312.000000T0000Z-110621T2215Z/
CUMBERLAND TN-
500 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CUMBERLAND COUNTY UNTIL 515 PM CDT...

AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR FAIRFIELD GLADE...OR 10 MILES
NORTHEAST OF CROSSVILLE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN CUMBERLAND COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3600 8479 3596 8485 3602 8493 3613 8488
      3605 8477 3602 8474
TIME...MOT...LOC 2200Z 228DEG 26KT 3603 8486

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:17 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 21, 3:17 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT TUE JUN 21 2011

.DISCUSSION...
UPPER TROUGH CENTERED OVER CENTRAL PLAINS WITH SW FLOW ALOFT OVER
MIDDLE TN. MOISTURE AXIS...WHERE THE WIDE SPREAD SHOWER AND TSTM
ACTIVITY RESIDES...EXTENDS FROM NATCHEZ MS NE THROUGH WESTERN TN
AND CENTRAL KY. THIS MOISTURE AXIS IS EXPECTED TO MOVE EASTWARD
THROUGH THE NEXT 24 TO 36 HOURS. BY WED AFTERNOON...THE MOISTURE
AXIS WILL ACROSS FAR EASTERN TN. THUS...FOR THE FCST...HIGHEST
POPS WILL BE TONIGHT. HOWEVER...MOISTURE DEPTH WILL START TO
LESSEN BY MIDNIGHT PARTICULARLY ACROSS THE NORTHWESTERN COUNTIES.

GIVEN THAT CURRENT RADAR TRENDS SHOW THAT THE BULK OF THE ACTIVITY
IS ACROSS THE WESTERN HALF RIGHT NOW...LIKELY TO CATEGORICAL POPS
WILL BE INCLUDED ACROSS WESTERN ZONES. HOWEVER...EVENING WORDING
WILL LIKELY BE INCLUDED. ACROSS THE EASTERN HALF...WILL CARRY LIKELY
POPS FOR THE DURATION OF THE OVERNIGHT.

FOR THE NEAR TERM TEMPS...GFS GUIDANCE LOOKS GENERALLY
ACCEPTABLE. BUT...PERIOD 4 SHOWS AN 8 DEGREE DIFFERENCE COMPARED
TO THE MET DATA. WILL LEAN TOWARD A BLEND AND UNDERCUT THE GFS BY
A FEW DEGREES.

IN THE EXT FCST...OVERALL...LOOK FOR A GRADUAL TRANSITION FROM A LOW
AMPLITUDE TROUGHING PATTERN TO THAT OF A BUILDING RIDGE TO OUR WEST
WITH WEAK NORTHERLY FLOW. THIS WILL TRANSLATE INTO 50 POPS FOR
FRIDAY WITH IMPULSES EXPECTED WITHIN THE UPPER FLOW...TO 20 POPS BY
MONDAY AND TUESDAY AS THE RIDGE BUILDS OUR WAY.

FOR THE EXT TEMPS...SLOW WARMING TREND IN TERMS OF MAX TEMPS AS THE
RIDGE BUILD OUR WAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  87  69  90 /  70  50  20  30
CLARKSVILLE    72  88  66  89 /  80  30  20  30
CROSSVILLE     69  81  65  84 /  70  70  40  30
COLUMBIA       73  88  70  90 /  70  50  20  30
LAWRENCEBURG   72  88  70  90 /  80  50  30  30
WAVERLY        72  88  68  90 /  80  30  20  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 21, 4:33 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
433 AM CDT TUE JUN 21 2011

TNZ005>007-022>026-056-057-220945-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-
433 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WESTERN MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL DEVELOP OVER THE AREA...MAINLY DURING THE
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY DURING THIS PERIOD. A
FEW OF THESE THUNDERSTORMS ON WEDNESDAY MAY HAVE SMALL HAIL AND
GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

TNZ008>011-027>034-058>066-075-077>080-093>095-220945-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-
GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
433 AM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL FORM OVER THE AREA...MAINLY THIS
AFTERNOON. THUNDERSTORM ACTIVITY WILL CONTINUE OVERNIGHT AND
INCREASE IN COVERAGE. A FEW THUNDERSTORMS MAY BE SEVERE TONIGHT
WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY DURING THIS PERIOD. A
FEW OF THESE THUNDERSTORMS ON WEDNESDAY MAY HAVE SMALL HAIL AND
GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

JLM

In the hours before

Special weather statement, Jun 21, 3:25 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE JUN 21 2011

TNZ056-058-093>095-212115-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
325 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS...PERRY
AND WAYNE COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORM 12 MILES SOUTHEAST OF WALNUT GROVE...OR
20 MILES SOUTH OF WAYNESBORO...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN LAWRENCE...LEWIS...SOUTHERN PERRY...WAYNE AND WESTERN GILES
COUNTIES...INCLUDING THE CITY OF COLLINWOOD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07
Special weather statement, Jun 21, 3:25 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT TUE JUN 21 2011

TNZ056-058-093>095-212115-
GILES-LAWRENCE-LEWIS-PERRY-WAYNE-
325 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE...LEWIS...PERRY
AND WAYNE COUNTIES...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 12 MILES SOUTHEAST OF WALNUT GROVE...OR
20 MILES SOUTH OF WAYNESBORO...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN LAWRENCE...LEWIS...SOUTHERN PERRY...WAYNE AND WESTERN GILES
COUNTIES...INCLUDING THE CITY OF COLLINWOOD...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

HALF INCH SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07
Local storm report, Jun 21, 4:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
424 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     LIVINGSTON              36.39N 85.33W
06/21/2011                   OVERTON            TN   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN IN LIVINGSTON.

&&

SHERRON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:51 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne39 min
Jun 21, 4:11 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Pickett34 min
Jun 21, 5:00 PM CDTSevere Thunderstorm WarningOHXCumberland30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.